Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The differential equation $ \Delta x=2H(x\sb{u}\wedge x\sb{v})$ with vanishing boundary values


Author: Henry C. Wente
Journal: Proc. Amer. Math. Soc. 50 (1975), 131-137
MSC: Primary 35J65; Secondary 49F10
MathSciNet review: 0374673
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ x(u,v)$ is a solution to the system $ \Delta x = 2H({x_u} \wedge {x_v})$ on a bounded domain $ G \subset {R^2}$ with finite Dirichlet integral and with $ x = 0$ on $ \partial G$, then $ x \equiv 0$ for simply connected $ G$, but for doubly-connected $ G$ we construct nontrivial solutions.


References [Enhancements On Off] (What's this?)

  • [1] Garrett Birkhoff and Gian-Carlo Rota, Ordinary differential equations, Introductions to Higher Mathematics, Ginn and Company, Boston, Mass.-New York-Toronto, 1962. MR 0138810
  • [2] R. Courant, Dirichlet’s Principle, Conformal Mapping, and Minimal Surfaces, Interscience Publishers, Inc., New York, N.Y., 1950. Appendix by M. Schiffer. MR 0036317
  • [3] Robert D. Gulliver II, Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math. (2) 97 (1973), 275–305. MR 0317188
  • [4] Philip Hartman and Aurel Wintner, On the local behavior of solutions of non-parabolic partial differential equations, Amer. J. Math. 75 (1953), 449–476. MR 0058082
  • [5] Erhard Heinz, Über die Existenz einer Fläche konstanter mittlerer Krümmung bei vorgegebener Berandung, Math. Ann. 127 (1954), 258–287 (German). MR 0070013
  • [6] Stefan Hildebrandt, Randwertprobleme für Flächen mit vorgeschiebener mittlerer Krümmung und Anwendungen auf die Kapillaritätstheorie. I. Fest vorgebener Rand, Math. Z. 112 (1969), 205–213 (German). MR 0250208
  • [7] Stefan Hildebrandt and Helmut Kaul, Two-dimensional variational problems with obstructions, and Plateau’s problem for 𝐻-surfaces in a Riemannian manifold, Comm. Pure Appl. Math. 25 (1972), 187–223. MR 0296829
  • [8] K. Steffen, Isoperimetrische Ungleichungen und Das Plateausche Probleme, Thesis, Univ. of Bonn, 1973.
  • [9] Henry C. Wente, An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl. 26 (1969), 318–344. MR 0243467
  • [10] Henry C. Wente, The Dirichlet problem with a volume constraint, Manuscripta Math. 11 (1974), 141–157. MR 0328752

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35J65, 49F10

Retrieve articles in all journals with MSC: 35J65, 49F10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1975-0374673-1
Keywords: Dirichlet integral, constant mean curvature, oriented volume functional
Article copyright: © Copyright 1975 American Mathematical Society